Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A pathological area preserving $ C\sp{\infty }$ diffeomorphism of the plane


Author: Michael Handel
Journal: Proc. Amer. Math. Soc. 86 (1982), 163-168
MSC: Primary 58E99; Secondary 28D05, 54F20, 58F12
DOI: https://doi.org/10.1090/S0002-9939-1982-0663889-6
MathSciNet review: 663889
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The pseudocircle $ P$ is an hereditarily indecomposable planar continuum. In particular, it is connected but nowhere locally connected. We construct a $ {C^\infty }$ area preserving diffeomorphism of the plane with $ P$ as a minimal set. The diffeomorphism $ f$ is constructed as an explicit limit of diffeomorphisms conjugate to rotations about the origin. There is a well-defined irrational rotation number for $ f\vert P$ even though $ f\vert P$ is not even semi-conjugate to a rotation of $ {S^1}$. If we remove the requirement that our diffeomorphisms be area preserving, we may alter the example so that $ P$ is an attracting minimal set.


References [Enhancements On Off] (What's this?)

  • [B1] R. H. Bing, A homogeneous indecomposable plane continuum, Duke Math. J. 15 (1948), 729-742. MR 0027144 (10:261a)
  • [B2] -, Concerning hereditarily indecomposable continua, Pacific J. Math. 1 (1951), 43-51. MR 0043451 (13:265b)
  • [Bir] G. D. Birkhoff, Surface transformations and their dynamical applications, Acta Math. 43 (1922), 1-119. MR 1555175
  • [F] L. Fearnley, The pseudo-circle is unique, Trans. Amer. Math. Soc. 149 (1970), 45-64. MR 0261559 (41:6172)
  • [M] J. N. Mather, Invariant subsets for area preserving homeomorphisms of surfaces, preprint. MR 634258 (84j:58069)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58E99, 28D05, 54F20, 58F12

Retrieve articles in all journals with MSC: 58E99, 28D05, 54F20, 58F12


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0663889-6
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society